[Skip to Content]
[Skip to Content Landing]
Article
December 1960

Alterations in Blood Coagulation Mechanism After Intra-Aortic Injection of Thrombin

Author Affiliations

USA; USA; USA
Prespecialty Resident in General Surgery, Martin Army Hospital (Capt. Watson, Capt. Weiss).; Formerly Chief, General Surgical Service, Martin Army Hospital, Fort Benning, Ga. Present address: Walter Reed Army Institute of Research, Washington, D.C. (Col. Hardaway).

Arch Surg. 1960;81(6):983-991. doi:10.1001/archsurg.1960.01300060129025
Abstract

It was shown in 1955 that the injection of incompatible (human) blood into dogs resulted in alterations in the blood coagulation constituents and mechanism.1 These changes included production of a thrombocytopenia, a decrease in number of white blood cells, a prolongation of prothrombin time, prolongation of the clotting time, a decrease in fibrinogen, and the appearance of a circulating heparinoid anticoagulant. Little or no fibrinolysin was evident. It was also demonstrated2,3 that the injection of incompatible blood caused an episode of intravascular coagulation in the small vessels and capillaries. It was postulated1,16 that the changes in the blood constituents and clotting mechanism were due to the using up of clotting elements by an episode of intravascular clotting and that the appearance of a heparinoid anticoagulant was a mechanism of defense by the body against the clotting episode.

Because of the protean components of blood, the current interest

First Page Preview View Large
First page PDF preview
First page PDF preview
×